The White House drug policy office is also urging all first responders to have naloxone on hand. In 2012, the Food and Drug Administration held hearings on making naloxone available over the counter, but it has not yet done so.
Naloxone is available by prescription in the United Kingdom, but an advisory council has called for over-the-counter distribution. Prescription take-home programs are in place in Australia, Canada, Estonia and Russia. Norway plans to distribute nasal spray kits to drug users in its two largest cities.
But not everyone is sold on the idea of making it more widely available.
In Maine, where heroin overdoses increased fourfold from 2011 to 2012, Gov. Paul LePage opposes a bill that would allow health care professionals to prescribe it and allow more emergency responders to carry the drug.
LePage, who wants to add 14 new drug enforcement agents in the state, cites concerns that it would raise Medicaid costs. He also has said the drug provides "a false sense of security that abusers are somehow safe from overdose if they have a prescription nearby."
"This bill would make it easier for those who have substance abuse problems to push themselves to the edge, or beyond," LePage wrote in a letter last year explaining his veto of a similar bill designed to expand access to naloxone. "Offering temporary relief without medical or treatment oversight will not combat drug use."
Dr. Marcus Romanello, the chief of the emergency room at Fort Hamilton Hospital in Hamilton, Ohio, said he believes police should carry naloxone but is leery of giving it to the public.
There is no disputing, however, that it works, he said.
"They are pulled back from the jaws of death, as we say, by the Narcan," he said.
An overdose of opiates essentially makes the body forget to breathe. Naloxone works by blocking the brain receptors that opiates latch onto and helping the body "remember" to take in air. The antidote's effects wear off in about a half hour, and multiple doses may be needed.
The drug's backers say it's crucial to train relatives or friends of addicts because the person overdosing is likely sick or unconscious and unable to self-administer the antidote. It also must be given within a certain window; most overdoses occur within a half-hour to three hours after injecting too much of a drug.
Naloxone wouldn't, therefore, have helped actor Philip Seymour Hoffman, who died of an apparent heroin overdose this month in his New York apartment and is believed to have been alone as he took drugs; he was already dead when discovered.
At the New Jersey workshop on Saturday, nurse Babette Richter described the signs of an overdose. Observers should watch and listen for raspy breathing and a blue face, signaling a loss of oxygen.
Keep a close eye on people who nod off after using, and try to wake them, Richter instructed. If they do not rouse, place them a floor or other hard surface, give rescue breaths every 10 seconds or so, and administer naloxone.
The most important thing, Richter said, is to call 911 and wait with the person who has overdosed — and to remember that in New Jersey, the caller can't be charged with a crime.
"This is buying us time," Richter said. "It's not a cure."
Associated Press writers Alanna Durkin in Augusta, Maine, and Dan Sewell in Cincinnati contributed to this report. Follow Zezima at http://twitter.com/katiezez